Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 29, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 8, 1998, 4:56 PM EDT for Steuben County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 1998, 4:56 PM EDT (20:56 UTC)
- Expired
- Jul 8, 1998, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Steuben County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 082056 FFWBGM NYC101-090100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 456 PM EDT WED JUL 8 1998 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 900 PM EDT * AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN MOVING INTO NORTHERN STEUBEN COUNTY...MOVING SOUTHEAST AT 15 MPH. * ADDITIONAL RAINFALL OF UP TO ONE INCH WILL CAUSE RAPID FLOODING... ESPECIALLY ACROSS NORTHERN PORTIONS OF THE COUNTY. SWOLLEN CREEKS AND STREAMS FROM THIS MORNINGS RAIN WILL RISE OUT OF THEIR BANKS AGAIN THIS EVENING...CAUSING LOCALIZED FLOODING AND POSSIBLE ROAD WASHOUTS. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. KUHL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:50 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 1:50 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 150 PM EDT WED JUL 8 1998 BGM 88D RADAR STILL DOWN WITH MODERATE TO HEAVY RAIN FALLING ACROSS EASTERN ZONES OF CWA. DIKE BREAK IN TIOGA COUNTY HAS ADDED ADDITIONAL WATER TO ALREADY SATURATED SOIL CONDITIONS. 17Z STREAMLINE ANAL SHOWS SFC LOW CONTINUING TO MOVE TO THE SOUTHEAST TOWARD THE DELMARVA PENN WITH TROF CURRENTLY OVER WESTERN NY NORTH OF THE LOW GRADUALLY MOVING EAST ACROSS THE BGM CWA. BACK EDGE OF CLOUDS ON 1730Z VIS SAT IMAGERY NOW OVER LAKE HURON WITH A FEW BREAKS OVER WESTERN NY. BOTH ETA/NGM SIMILIAR IN DRYING OUT ATMOS OVERNIGHT AS 1017 HIGH MOVING INTO THE GREAT LAKES REGION BUILDS INTO AREA. I HAVE ADDED EVENING PERIOD TO ALL ZONES TO ACCOUNT FOR THE LAST OF SHRA LEAVING CWA. FOR BUF ZONES I HAVE GONE 50 POP BUT I HAVE GONE CATEGORICAL POP FOR ALB ZONES FOR THIS EVENING. FORECAST FOR THU LOOKS GOOD...BUT A FEW LIGHT -SHRA ARE POSSIBLE DURING THE PM WITH UPPER COLD CLOSED LOW LOCATED OVER SOUTHERN QUEBEC AND STRONG CYCLONIC FLOW OVER NY. HAVE GONE ABOVE MOS WITH A 30 POP FOR -SHRA FOR THU PM. MOS TEMPS LOOK OK. .BGM...NONE. KUHL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:27 AM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jul 8, 1:11 PM EDT | Flash Flood Warning | BGM | Tioga | 3 hr |
| Jul 8, 1:38 PM EDT | Flash Flood Warning | BGM | Tompkins | 3 hr |
| Jul 8, 1:43 PM EDT | Flash Flood Warning | BGM | Broome, Chenango | 3 hr |
| Jul 8, 1:54 PM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.